Alert archive / Idaho / Frost Advisories in 2021

Frost Advisory 10, NWS Pocatello, ID

September 20, 202112 counties in Idaho

NWS Pocatello, ID issued this frost advisory at Sep 20, 2021, 12:50 PM MDT for 12 counties in Idaho. It took effect at Sep 21, 2021, 3:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2021, 12:50 PM MDT (18:50 UTC)
In effect from
Sep 21, 2021, 3:00 AM MDT
Expired
Sep 21, 2021, 9:00 AM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS75 KPIH 201850
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1250 PM MDT Mon Sep 20 2021

IDZ051>055-210930-
/O.NEW.KPIH.FR.Y.0010.210921T0900Z-210921T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
1250 PM MDT Mon Sep 20 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT TUESDAY...

* WHAT...Overnight low temperatures as low as 31 will result in 
  frost formation.

* WHERE...Upper and Lower Snake River Plain, Mud Lake and Shoshone
  Desert, and Eastern Magic Valley.

* WHEN...From 3 AM to 9 AM MDT Tuesday.

* IMPACTS...Frost can kill or injure sensitive outdoor vegetation
  if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
021 
WWUS75 KPIH 210834
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
234 AM MDT Tue Sep 21 2021

IDZ051>055-211500-
/O.CON.KPIH.FR.Y.0010.210921T0900Z-210921T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
234 AM MDT Tue Sep 21 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Overnight low temperatures as low as 31 will result in 
  frost formation.

* WHERE...Upper and Lower Snake River Plain, Mud Lake and 
  Shoshone Desert, and Eastern Magic Valley.

* WHEN...From 3 AM to 9 AM MDT Tuesday.

* IMPACTS...Frost can kill or injure sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
525 
WWUS75 KPIH 211446
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
846 AM MDT Tue Sep 21 2021

IDZ051>055-211600-
/O.EXP.KPIH.FR.Y.0010.000000T0000Z-210921T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
846 AM MDT Tue Sep 21 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

The Frost Advisory will be allowed to expire at 9 AM MDT as
temperatures have begun to climb above 36 degrees in most areas.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this frost advisory went out at Sep 20, 9:00 AM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 20, 9:00 AM MDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
900 AM MDT Mon Sep 20 2021

.DISCUSSION...
A quick update this morning allowing the Frost Advisory to Expire.
No further updates are warranted at this time. See the previous
discussion below. Huston

Trough axis is gradually shifting east this morning as upper-level
ridging looks to build in over the region. Upper-level NW flow will
be in place today allowing for well below normal temperatures this
afternoon. Only expecting highs to top out in the upper 50s across
the valleys under mostly sunny skies. The only location which may
see a bit more cloud cover, and perhaps some showers/storms will
be around Island Park and perhaps Driggs with some upslope
enhancement and a bit more influence from the trough axis. As we
get into the overnight, winds look to be light with high pressure
building in which will set the stage for another night of
frost/freeze concerns. Best chance for a light freeze looks to
be across the Upper Snake and Arco Desert but it certainly can't
be ruled out places a bit further south. Opted not to issue
another frost advisory with one currently ongoing this morning
but the day shift will have to issue frost and/or freeze products
later today.

Tuesday morning does appear to be the last really cold morning
before things start to moderate throughout the week as high
pressure will dominant the extended forecast. Not seeing much in
the way of precip potential into next weekend. The only system of
note will be a weak shortwave forecast to approach the region on
Wednesday which may help to elevate winds a touch and maybe knock
down temps a few degrees for Thursday. Models take this energy to
the south and eventually develop a cutoff low across southern
California with ridging building back in over eastern Idaho
keeping things dry with above normal temperatures. Seems
probable that daytime highs may approach 80 in the valleys by the
time we get to next weekend. McKaughan
&&

.AVIATION...
Skies will clear over the southern airdromes of KBYI and KPIH,
but not until after 20/18Z. the northern airports will get a brief
break mid-day, that will allow some heating to trigger TSRA
activity for the afternoon. More cloudiness during the late
afternoon/early overnight hours, with these clouds moving from
west to east across the north. Wind will be down considerably. No
impact to VSBY expected. Messick
&&

.FIRE WEATHER...
The precipitation isn't quite over for areas along the Continental
Divide, where northerly flow will bring some light shower activity
to the northern end of the Salmon-Challis NF, Targhee NF, and the
northeastern end of the Idaho Falls BLM. Those last two areas
could also have isolated thunderstorm activity as well during the
afternoon. It should end during the evening. The northwesterly air
flow will continue to keep temperatures cool to cold, especially
overnight lows when coupled with the radiational cooling. The
still-strong sunshine will allow afternoon highs to rise slightly
today, and another 8 to 15 degrees F from today to Tue. The
humidity will take longer to dry out, but afternoon readings in
the teens should return for the middle of the week. Wind has let
up considerably and under high pressure not looking for any
significant wind, although wind should be elevated on Thu due to
low pressure passing to the north. Messick
&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.

&&

Nearby

Frost Advisories in Idaho, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.